MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 1.5 13X42 130D LT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 1.5 13X42 130D LT; NAIL, FIXATION, BONE
Model Number 71676627
Health Effect - Clinical Code Perforation (2001)
Date of Event 03/19/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery in which the patient needed a left nail, an intertan 1.5 13x42 130d left nail was selected and implanted, but it did not fit correctly.The nail penetrated through the anterior cortex so it was explanted.Upon inspection, it was noticed that the nail configuration was right, but it had been coloured, marked and boxed as left.The procedure was completed, after 30 min, by using an intertan 1.5 13x44 130d left nail.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The orientation of the device was determined to be incorrect according to it labeling.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that the attached photos/ label provided support the complaint.Based on the information provided, the surgeon implanted the device that was labeled correct, caused the fracture and they removed and recognized that it was the wrong side.According to the report, the surgeon completed the procedure using an intertan 1.5 13x44 130d left nail with a thirty-minute surgical delay.The impact to the patient beyond the noted perforation fracture cannot be confirmed nor concluded.Should any additional relevant medical information be provided this case would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.According to the drawing print, the device for the left side should have ¿left¿ laser etch.At this time, we do have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device was not in the correct orientation.A potential probable cause could be but is not limited to a mix-up of two orders.Based on this investigation, the need for corrective action is indicated.Through our internal quality process , it was determined that a left nail order and right nail order were mixed up causing the failure.A quality hold was initiated to retrieve the two batches in question.There are also corrective actions being implemented to prevent this issue in the future.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H7, h9: recall reference added.H10.Results of investigation: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The orientation of the device was determined to be incorrect according to it labeling.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that the attached photos/ label provided support the complaint.Based on the information provided, the surgeon implanted the device that was labeled correct, caused the fracture and they removed and recognized that it was the wrong side.According to the report, the surgeon completed the procedure using an intertan 1.5 13x44 130d left nail with a thirty-minute surgical delay.The impact to the patient beyond the noted perforation fracture cannot be confirmed nor concluded.Should any additional relevant medical information be provided this case would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.According to the drawing print, the device for the left side should have ¿left¿ laser etch.At this time, we do have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device was not in the correct orientation.A potential probable cause could be but is not limited to a mix-up of two orders prior to colour anodizing.Based on this investigation, the need for corrective action is indicated.As a result of the investigation, several process improvements were implemented related to process monitoring and in process inspection.This event was addressed through a market removal of the product.Containment and remedial actions were performed for the impacted finished product.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 1.5 13X42 130D LT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14079904
Report Number1020279-2022-01785
Device Sequence Number5277475
Product Code JDS
UDI-Device Identifier00885556131633
UDI-Public00885556131633
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71676627
Device Catalogue Number71676627
Device Lot Number21LT56988
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/19/2022
Supplement Date Received by Manufacturer05/06/2022
09/27/2022
Initial Report FDA Received Date04/11/2022
Supplement Report FDA Received Date05/11/2022
09/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1133-2022
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown